Texas, 2008

Rip Current in Texas, June 14, 2008

June 14, 2008 · NWS HGX · 1 event in 1 county or zone

Rip currents were blamed for a drowning fatality at the Galveston Island jetties.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Rip currents were blamed for a drowning fatality at the Galveston Island jetties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 14, 5:04 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 14, 5:04 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
604 PM CDT SAT JUN 14 2008

.UPDATE...
CONVECTION ACROSS SE TX HAS DISSIPATED RAPIDLY THIS EVENING.
WATER VAPOR IMAGERY IS SHOWING SOME DRIER AIR ALOFT PUSHING INTO
THE AREA WITH SOME SUBSIDENCE DUE TO THE UPPER LEVEL RIDGE.
CONVECTION IS NOT EXPECTED TO REDEVELOP LATER THIS EVENING AND
TONIGHT. THERE MAY BE A FEW SHOWERS THAT MOVE INLAND OFF THE GULF
LATER TONIGHT BUT THAT IS IN DOUBT AS WELL. FORECAST WILL KEEP
SOME SLIGHT CHANCE POPS ALONG THE COAST AND IN THE COASTAL WATERS
TONIGHT TO ACCOUNT FOR THIS. UPDATED FORECAST HAS BEEN ISSUED AND
A FEW MORE CHANGES TO THE PRECIP FORECAST MAY BE MADE LATER
TONIGHT.

39/OVERPECK

&&

.PREV DISCUSSION... /ISSUED 253 PM CDT SAT JUN 14 2008/

DISCUSSION...
THE BULK OF THE PCPN HAS REMAINED OVER THE SE PORTIONS OF THE CWA
SO FAR THIS AFTN AND THE OUTFLOW APPROACHING FROM THE NE DOES AP-
PEAR TO HAVE SLOWED DOWN SOME. AS SUCH MAY LOWER POPS A TOUCH FOR
THE EVENING HOURS. A SLIGHTLY STRONGER CAP PROGGED TO BE IN PLACE
FOR TOMORROW SO HAVE CONFINED POPS FOR MAINLY THE LATE AFTN/EARLY
EVENING HOURS. THEREAFTER MODELS CONTINUING TO HINT AT THE DEVEL-
OPMENT OF THE UPPER RIDGE OUT WEST AND AN INCREASINGLY NNWLY FLOW
ALOFT FOR MOST OF SE TX FOR THE FIRST PART OF NEXT WEEK. THUS THE
POPS PART OF THE FCST WILL DEPEND UPON THE TIMING/STRENGTH OF THE
VARIOUS S/WVS MOVING DOWN. CURRENT GRIDS/TRENDS OF MAINLY AFTN TO
EVENING PCPN LOOKS GOOD ATTM (WITH DEVELOPMENT AIDED BY PEAK AFTN
HEATING/SEABREEZE ACTIVITY/ETC). 41

AVIATION...
SCATTERED TSRA WILL PERSIST FROM HOUSTON TERMINALS NORTHWARD THROUGH
SUNSET WITH SEABREEZE AND SFC OUTFLOW BOUNDARIES PROVIDING FOCUS FOR
DEVELOPMENT. HAVE PLACED VCTS IN MOST OF THE TAFS THROUGH 01Z.
OUTSIDE OF CONVECTION EXPECTED SCATTERED 4-6KFT CU THIS AFTN. SKIES
WILL BECOME CLEAR AT SUNSET...WITH PATCHY MVFR FOG EXPECTED AT RURAL
TERMINALS 10-14Z SATURDAY. UPPER RIDGING STRENGTHENS SUNDAY
RESULTING IN MORE SUBSIDENCE AND LESS CONVECTIVE COVERAGE FOR THE
AREA.  35

MARINE...
SUMMER CONDITIONS EXPECTED ACROSS THE WATERS FOR THE NEXT SEVERAL
DAYS. SFC RIDGE OVER THE GULF AND SE TX WILL KEEP WIND SPEEDS FAIRLY
LIGHT. OVER THE 00 TO 60 NM WATERS THE HIGHEST SPEEDS WILL OCCUR AT
NIGHT (10-15 KTS) WITH LOWEST SPEEDS DURING THE AFTN (5-10 KTS). THE
BAYS WILL SEE JUST THE OPPOSITE. SEAS WILL RUN 2 TO 4 FEET. A SLIGHT
INCREASE IN WIND SPEEDS EXPECTED BY NEXT WEEKEND AS THE PRESSURE
GRADIENT TIGHTENS UP A BIT. ONLY A FEW ISOLATED MAINLY LATE
NIGHT/MORNING SHOWERS EXPECTED.  35

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      74  97  74  97  74 /  10  10  10  10  10
HOUSTON (IAH)              74  95  75  95  75 /  10  20  10  20  10
GALVESTON (GLS)            80  91  80  91  80 /  10  20  20  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...39
Hazardous weather outlook, Jun 14, 2:18 AM CST, 16 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
318 AM CDT SAT JUN 14 2008

TXZ163-164-176>179-195>200-210>214-226-227-235>238-151200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
318 AM CDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Galveston

When
June 14, 7:00 PM CST
Where
Galveston forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
29.298, -94.811 (the zone’s center; the record gives no point)

Rip currents claimed the life of a twenty year old male on the northeast corner of the jetty at 17th street and Seawall Boulevard off Galveston Island.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Galveston2008-06-1421MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117638.